Nonlinearities in Wagner's law: further evidence from South Africa
Andrew Phiri
International Journal of Sustainable Economy, 2017, vol. 9, issue 3, 231-249
Abstract:
Recently, it has being speculated that the linear relationship between government expenditure and economic growth may be misspecified. In our study, we contribute to the literature by investigating a nonlinear expenditure-growth relationship for South Africa by applying threshold cointegration analysis to six variations of Wagner's law. Indeed, our empirical analysis reveal a nonlinear relationship between the time series for four out of the six versions of Wagner's law thus providing strong evidence of existing nonlinearities for the case of South Africa. We further find uni-directional causality running from government spending to output productivity with positive increases in government expenditure leading to improved GDP levels hence lending support to the Keynesian hypothesis. And yet, we also find that negative deviations from the steady-state are eradicated slower than positive ones hence implying that increases in government spending would be offset by negative shocks to the macroeconomy over the long-run. This implies that excessive spending by South African Government is not a panacea in overcoming the adverse effects of the recent global recession on the macroeconomy.
Keywords: Wagner's law; government spending; economic growth; threshold cointegration; South Africa; threshold error correction model; causality. (search for similar items in EconPapers)
Date: 2017
References: Add references at CitEc
Citations: View citations in EconPapers (9)
Downloads: (external link)
http://www.inderscience.com/link.php?id=85066 (text/html)
Access to full text is restricted to subscribers.
Related works:
Working Paper: Nonlinearities in Wagner's law: Further evidence from South Africa (2016) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:ids:ijsuse:v:9:y:2017:i:3:p:231-249
Access Statistics for this article
More articles in International Journal of Sustainable Economy from Inderscience Enterprises Ltd
Bibliographic data for series maintained by Sarah Parker ().